Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Med Reaction In Late Stage AIDS/Hemolytic Responses
Mar 25, 2012

Hello:

Recently, after 19+ years of resisting meds and remaining stable I began Truvada plus Isentress (January 2012; infection 9/1992).

I've have never had CD4 counts above 400 throughout those years, and generally they were stuck in the 300's and 200's until a sudden plunge in 2011 when all markers rose (the bad way) in tandem and I contracted esophogeal thrush.

Prior to that, I had not suffered any significant OI.

When I then began the meds (after clearing the candida with Fluconazole) I was left with 39 CD4's, a VL of 275,000 and rising (from a historical vl norm over the years of between 900 and 7,000) and a percent of 3 (three). So, it was then basically (and reasonably) posited to me to choose worse OI's down the road and accept what was clearly full blown AIDS and death or meds. So meds it was.

My response at WEEK 3 was a rise in CD4's from 39's to over 200 (203) and a VL drop from 275,000+ to 239. Great news, and I feel amazingly better with no ill effects. (As an aside, like many others I know, the black box warnings on these meds seem to engender more fear of treatment initiation than their merits in being legal disclaimers! I believe it keeps people from not only getting tested, but probably from even earlier treatment). But oh well.

At any rate, my question is, although I'm aware every system responds differently due to variety of factors, is this reaction to my meds considered the norm - or should I be expecting a fall? Or could it be an outlier in your experience?

Also, should I still be vigilant for subclinical events from IRIS? My primary GP has retired at the onset of my treatment usage and so I am a bit rootless here.

I ony ask since the literature suggests that those starting from such poor marker baselines should anticipate a more modulated, even muted response and told to expect no real dramatic effect for some time (a year plus before any CD4 constitution of significance in tandem with a slightly more tangible VL drop) and, in fact, since I am now in my late 40's and had been untreated so long, to accept much less success. Is this still the accepted thinking?

Or is it to accept that maybe I had a weaker viral strain (postulating) now being nuclea-tized? Have you seen this?

In addition, through my years of stable albeit non-treatment, I developed many autoimmune events, chief of which was Idiopathic Hemolytic Anemia - subsequently confirmed via both a positive coombs test (warm) and the poor shape, vitality and immaturity of the red blood cells as viewed via the smears taken. The hemo number in fact fell to as low as 8.8 before rebounding without treatment about 6 years ago.

However it now still remains hovering at a pre-treatment 12.5 despite all the other good numbers from the meds, just out of range as you no doubt know and tenaciously low.

Would it reason that the treatment benefit I apparently have acquired from treatment would also extend to the hemo percent and the red blood cell numbers? Is that a relative norm in these situations?d

Or should I continue to just be grateful (and I am - should these continue to be proven) and not to stress (which I do) focus on the CD4 and VL profiles and hope that those red cell percentages too can come in line within their normal parameters - particularly since the range is low and the coombs still reactive.

Thanks very much for taking the time and giving me your view on what to expect going forward. Other attempts at a more edited entry have not yet met with any response, perhaps because of length, though earlier posts on other issues prior to my med initiation recevied prompt response. Thank you and...

...Very much appreciated

Response from Dr. Holodniy

Your response is better than the average, fabulous actually. It could be a number of factors including your residual underlying immune system (and having lived for so long successfully with infection) and the virus strain. Yes, IRIS could occur, but you are getting closer to the time when this would no longer be a possibility. We usually see IRIS develop within about 4-12 weeks after starting HIV treatment. It is possible that your RBC/hemoglobin issues might improve just by controlling HIV infection.



Previous
Estimating Infection
Next
Does Lymphoma Show Up On Labs?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement